Format

Send to

Choose Destination
J Cardiovasc Electrophysiol. 2007 Mar;18(3):326-8.

Fatal inappropriate ICD shock.

Author information

1
Department of Medicine, University Hospital Mannheim, Mannheim, Germany. christian.veltmann@med.ma.uni-heidelberg.de

Abstract

Inappropriate implantable cardioverter defibrillator (ICD) therapy carries a low but relevant risk of ventricular proarrhythmia. In the present case, the extremely rare event of a fatal arrhythmia caused by inappropriate therapy is reported. Dislodgement of the ventricular lead to the level of the tricuspid annulus led to additional sensing of the atrial signal during sinus tachycardia. Spuriously, ventricular fibrillation was sensed and induced inappropriate ICD shocks. The fourth inappropriate shock caused ventricular fibrillation, which was subsequently undersensed by the dislodged lead due to low ventricular amplitudes. The ICD started antibradycardic pacing during ventricular fibrillation. After initial successful resuscitation, the patient died 1 week later due to severe hypoxic brain damage. Although not preventable in the present case, it underlines the necessity of immediate interrogation of the ICD after ICD therapy and deactivation of the ICD in the setting of a dislodged endocardial lead and intensive care monitoring of the patient until revision.

PMID:
17319001
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center